HealthDay News — For children with externalizing symptoms, attention-deficit/hyperactivity disorder (ADHD) medication treatment is associated with less suicidality, according to a study published online June 4 in JAMA Network Open.

Gal Shoval, M.D., from Tel Aviv University in Israel, and colleagues examined the associations of ADHD pharmacotherapy with externalizing symptoms and childhood suicidality using data from the Adolescent Brain Cognitive Development Study for a sample of U.S. children aged 9 to 11 years.

The researchers found that 8.5 percent of the 11,878 children were treated with ADHD medication and 1,040 (8.8 percent) reported past or current suicidality. There was an association for externalizing symptoms with suicidality (for a change of one standard deviation in symptoms: odds ratio, 1.34) and an association for ADHD medication treatment with suicidality (odds ratio, 1.32). In children with more externalizing symptoms, ADHD medication use was associated with less suicidality (significant symptom-by-medication interaction, B = −0.250). There was an association between more externalizing symptoms and suicidality for children who were not receiving ADHD medications (for a change of one standard deviation in symptoms: odds ratio, 1.42); however, no such association was seen for children receiving ADHD medication. After adjustment for multiple confounders, the association with medication remained. The association with less suicidality was confirmed in sensitivity analyses matching participants with high numbers of externalizing symptoms taking and not taking ADHD medication treatment.


Continue Reading

“Given the connection between childhood suicidality and poor adult mental health, these findings emphasize the importance of better and more thorough screening of school-aged children for externalizing behavioral symptoms,” a coauthor said in a statement. “These symptoms are treatable, and addressing them early has the strong potential to prevent and mitigate serious mental health issues later in life.”

One author disclosed ties to Taliaz Health.

Abstract/Full Text